Perioperative management of anticoagulation during device implantation-the UK perspective.
de Bono J., Nazir S., Ruparelia N., Bashir Y., Betts T., Rajappan K.
BACKGROUND: Increasing numbers of patients taking oral anticoagulation are presenting for device implantation. Cessation of anticoagulation in the perioperative period may expose patients to increased risk of thromboembolic events, while continuing anticoagulation may increase the risk of bleeding. There are few guidelines or randomized controlled trials to guide perioperative management. METHODS: We carried out a questionnaire-based study of all cardiologists implanting devices in the United Kingdom to establish if there was consensus on management of anticoagulation in patients undergoing pacemaker implantation. RESULTS: There is significant variation in management of these patients. Eighty-nine percent of doctors stop oral anticoagulation a mean 3.7 days prior to pacemaker implantation in patients with a mechanical mitral valve, with 94% using heparin to provide preoperative anticoagulation: 58% unfractionated heparin, 40% low molecular weight heparin. The maximum accepted international normalized ratio for implantation ranged from 1.4 to 3 (median 1.8). Postoperatively, 86% restart heparin after a mean 8.5 hours. Only 11% continue oral anticoagulation throughout the implantation period. There is a hierarchy of perceived embolic risk with doctors using progressively less anticoagulation in patients with prosthetic aortic valve, high-risk, and low-risk atrial fibrillation. In contrast, only 7% of implanters stop theinopyridines prior to device implantation in patients with a 2-month-old drug eluting stent. CONCLUSION: Perioperative anticoagulation management of patients undergoing device procedures is currently performed with little consensus. This emphasizes the need for careful national and international audit of periprocedural anticoagulation management and its associated complications with a view to developing international consensus guidelines. (PACE 2010; 389-393).